Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 48, NWS Newport/Morehead City, NC

August 8, 2025Carteret County, Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 8, 2025, 2:29 AM EDT for Carteret County, Dare County, North Carolina. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Aug 8, 2025, 2:29 AM EDT (06:29 UTC)
Expired
Aug 8, 2025, 8:00 PM EDT
In force
18 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC

The radar

The Morehead City radar (KMHX), 90 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 6.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2025-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2025-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

276 
WHUS42 KMHX 080629
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
229 AM EDT Fri Aug 8 2025

NCZ203-081830-
/O.NEW.KMHX.BH.S.0048.250808T0629Z-250809T0000Z/
Northern Outer Banks-
229 AM EDT Fri Aug 8 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents and large breaking waves in the 
  surf zone.

* WHERE...Northern Outer Banks beaches.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1 pm this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$

NCZ196-081830-
/O.NEW.KMHX.BH.S.0048.250808T0629Z-250809T0000Z/
East Carteret-
229 AM EDT Fri Aug 8 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE LOOKOUT...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...Core Banks beaches.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1 pm this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

NCZ205-081830-
/O.NEW.KMHX.BH.S.0048.250808T0629Z-250809T0000Z/
Hatteras Island-
229 AM EDT Fri Aug 8 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE HATTERAS...

* WHAT...Dangerous rip currents, large breaking waves, and 
  strong longshore currents in the surf zone.

* WHERE...Hatteras Island beaches north of Cape Hatteras.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries. Strong longshore currents will create 
  dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1 pm this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
1 follow-up statement
626 
WHUS42 KMHX 081515
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1115 AM EDT Fri Aug 8 2025

NCZ203-090000-
/O.CON.KMHX.BH.S.0048.000000T0000Z-250809T0000Z/
Northern Outer Banks-
1115 AM EDT Fri Aug 8 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents and large breaking waves in the 
  surf zone.

* WHERE...Northern Outer Banks beaches.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 1 pm this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$

NCZ196-090000-
/O.CON.KMHX.BH.S.0048.000000T0000Z-250809T0000Z/
East Carteret-
1115 AM EDT Fri Aug 8 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...Core Banks beaches.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 1 pm this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

NCZ205-090000-
/O.CON.KMHX.BH.S.0048.000000T0000Z-250809T0000Z/
Hatteras Island-
1115 AM EDT Fri Aug 8 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents, large breaking waves, and 
  strong longshore currents in the surf zone.

* WHERE...Hatteras Island beaches north of Cape Hatteras.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries. Strong longshore currents will create 
  dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 1 pm this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 7, 7:51 PM EDT, 6 hours 38 minutes earlier.

Area forecast discussion, Aug 7, 7:51 PM EDT, 6 hours 38 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
751 PM EDT Thu Aug 7 2025

.SYNOPSIS...
An area of weak low pressure will move along the Southeast
coast late this week and into this weekend, which will bring
multiple rounds of moderate to heavy rainfall to ENC.

&&

.NEAR TERM /TONIGHT/...
As of 2:30 PM Thursday...ENC remains sandwiched between
persistent mid-level ridging over the western Atlantic a weak
mid-level low near the western NC/SC border. At the surface, the
CAD wedge is holding steady to our west while a low lingers
offshore with inverted troughing extending into the area. This
setup is supporting cloudy skies, gusty northeasterly winds, and
scattered showers. Temps are not expected to exceed the
upper-70s to low-80s.

A continuous corridor of moisture is streaming along the
southeastern coast and being lifted along a stalled frontal
boundary offshore, which is continuing to support scattered
showers across the area. Although instability isn't in great
supply, a few rumbles of thunder can't be ruled out. Rain rates
aren't expected to be as heavy as yesterday, but some moderate
to heavy rainfall is still possible, especially during
thunderstorms. Overall, the concern for flooding is lower today,
but if stronger and/or training cells occur, especially over
areas that received several inches yesterday, localized flooding
will be possible. WPC maintains our southern zones in a
Marginal (level 1/4) Risk of excessive rainfall. Scattered
showers will remain possible through tonight, mainly east of
Highway 17 and along/north of Highway 264 with greatest chances
near the coast.

Lows will be similar to last night with temps bottoming out
around 70.

&&

.SHORT TERM /FRIDAY/...
As of 3:10 PM Thursday...Tomorrow, the offshore low will move
to the northeast and the mid-level trough will weaken. We'll
have a rinse and repeat of today with cloudy skies, gusty
northeasterly winds, and scattered showers and thunderstorms.
With plentiful moisture continuing to stream into the area,
localized flooding from thunderstorms and/or training cells will
be possible. WPC has the majority of the area in a Marginal
(level 1/4) Risk of excessive rainfall with areas closer to the
coast being the best candidates for the heaviest rain. Amounts
of 1-2" can be expected in this area with localized amounts of
3-4" possible. Precipitation coverage and amounts will depend on
our proximity to and the strength of the offshore low.

Highs will reach the low- to mid-80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 3 AM Thu...

Key Messages

 - Below normal conditions continue into this weekend

 - Unsettled conditions continue Friday, with more scattered coverage
   of showers and storms expected this weekend through early
   next week

 - More typical summer pattern returns Monday through mid next
   week

By Saturday drier high pressure will rebuild down the Eastern
Seaboard as low pressure passes by well offshore. Rain chances will
hinge on the strength and dryness of the cool air advection coming
in from the north. With more of the global guidance showing a drier
solution, precip chances are decreasing for Saturday. Similar
conditions are anticipated Sunday with N/NE flow over the area, and
uncertainty if the incoming airmass will be dry enough to limit
afternoon convection.

High pressure will shift offshore Monday and a more typical summer
pattern will develop through mid next week. Precip chances will be
near climo with upper level ridging moving over the region. Heat and
humidity will build each day, with highs reaching upper 80s to low
90s, and peak heat indices approaching 100 degrees.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /through Fri/...
As of 7:45 PM Thurs...

Key Messages:
 - Prolonged sub-VFR flying conditions possible

Not much change in the forecast outside of taking out any
mention of fog tonight as sub-VFR conditions will continue
across ENC into Friday as we remain under a wedge of high
pressure and ample low level moisture continues to stream into
the region bringing widespread low stratus.

Current obs show 5-10 kt northeasterly winds and a mixed bag of
flight cats ranging from VFR to IFR. As we continue to reside
within this CAD regime, the low clouds and isolated showers
will linger through the period, with highest chances to see
shower activity along the coast and OBX south of Oregon Inlet.
While we do have some VFR ceilings out across ENC tonight
expect ceilings to quickly become MVFR between 1.5-2.5 kft after
00Z tonight and remain that way through at least 06Z. After 06Z
there will once again be the potential for IFR ceilings. LIFR
CIGs can't be ruled out either, although confidence in
widespread CIGs <500 ft is not high at this time. Western
terminals (ISO and PGV) will have the best chance at seeing CIGs
this low. Similarly to today, conditions will be slow to
improve after the sun comes up. CIGs should return to MVFR by
mid- to late- morning but are expected to remain at that level
through the rest of the period. Increasing shower chances
especially across OAJ/EWN begin after 18Z and as a result have
put in some PROB30 groups for showers at these terminals.

LONG TERM /Friday night through Monday/...
As of 3 AM Thu...Unsettled conditions Friday could lead to
extended periods of sub-VFR conditions. Precip coverage becomes
more scattered this weekend and through early next week, with
some brief periods of sub-VFR conditions possible.

&&

.MARINE...
SHORT TERM /through Tonight/...
As of 3:30 PM Thursday...

 - SCAs currently in effect for the coastal waters north of
   Ocracoke Inlet, Pamlico Sound, and the northern rivers and
   sounds

 - Poor boating conditions will continue through the period

Currently, winds are NE/ENE at 15-20 kt with gusts to 20-25 kt
and 6-8 ft seas north of Cape Hatteras. Winds are expected to
peak later this evening with gusts to around 30 kt. 6-7 foot
seas will expand into to the coastal waters between Cape
Hatteras and Ocracoke Inlet tonight. Tomorrow, elevated seas and
NE/ENE winds at 15-20 kt with gusts to 25 kt will continue.

LONG TERM /Friday through Monday/...
As of 3 AM Thu...

Key Messages

 - Small craft conditions continue Friday and Saturday due to
hazardous seas and strong NE/ENE winds

ENE/NE winds of 15-20 kts with frequent gusts to 25 kts are expected
Friday north of Ocracoke, with slightly weaker winds to the south.
The gradient will relax late Friday night as the low passes by to
the east, but 6 foot seas will likely hang on through the day
Saturday north of Ocracoke.

Winds Saturday and Sunday will be mostly 10-15 kts out of the NE.
Winds will turn to the E on Monday at around the same strength. Seas
should be mostly 3-5 ft Saturday night and Sunday, and 2-4 ft
Monday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
     205.
MARINE...Small Craft Advisory until 8 PM EDT Friday for AMZ131-135-230-
     231.
     Small Craft Advisory until 8 PM EDT Saturday for AMZ150-152.
     Small Craft Advisory until 2 AM EDT Sunday for AMZ154.

&&

SYNOPSIS...SK/RCF
NEAR TERM...RCF/OJC
SHORT TERM...OJC
LONG TERM...SGK
AVIATION...SGK/RCF
MARINE...SGK
Hazardous weather outlook, Aug 7, 8:25 PM EDT, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
825 PM EDT Thu Aug 7 2025

NCZ029-044>047-079>081-090>092-094-193>195-198-090030-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-
825 PM EDT Thu Aug 7 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-090030-
Hatteras Island-
825 PM EDT Thu Aug 7 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING NORTH OF
CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING SOUTH
OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-199-204-090030-
East Carteret-Coastal Onslow-Ocracoke Island-
825 PM EDT Thu Aug 7 2025

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING NORTH
OF CAPE LOOKOUT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-090030-
Northern Outer Banks-
825 PM EDT Thu Aug 7 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.